South Dakota, 2007

Hail in South Dakota, August 4, 2007

August 4, 2007 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm produced hail to quarter size near Pringle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced hail to quarter size near Pringle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 4, 12:45 PM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 4, 12:45 PM MST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
145 PM MDT SAT AUG 4 2007

.DISCUSSION...VIS SAT SHOWS THE LOW LEVEL CLOUD DECK HAS ERODED OVER
MOST OF THE SD PLAINS...THOUGH THE DECK IS PERSISTING ACROSS SOUTH
CENTRAL SD. CU FIELD DEVELOPED QUICKLY LATE THIS MORNING OVER THE
BLACK HILLS AND NE WY. SURFACE OBS SHOW A SURFACE TROUGH/DRY LINE
EXTENDING ACROSS ACROSS THE WESTERN SD BORDER WITH DEWPOINTS IN MID
TO UPPER 60S ON THE MOIST SIDE OF THE BOUNDARY. THE RUC AND NAM BOTH
SHOW CAPE VALUES OVER 1000 J/KG ALONG THE DRY LINE...WITH THE HILLS
REACHING OVER 2000 J/KG. THE CAP WILL CONTINUE TO ERODE OVER THE
AREA...WHILE AREAS FARTHER EAST THAT HAD MORE CLOUD COVER THIS
MORNING WILL REMAIN CAPPED THE REST OF THE DAY. HAVE INCREASED POPS
OVER THE HILLS TO 30...AND ADDED 20 POPS ACROSS NE WY AND WRN SD.
THERE IS ENOUGH SHEAR FOR SOME STORMS TO BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS POSSIBLE.

WEAK UPPER RIDGE WILL REMAIN ACROSS THE CWA THE NEXT COUPLE DAYS.
SEVERAL SHORTWAVES ARE PROGGED TO PUSH THROUGH KEEPING AN ACTIVE
PATTERN SUNDAY AND MONDAY. A SURFACE TROUGH WILL REMAIN ACROSS THE
CWA AIDING WITH CONVECTIVE INITIATION TOMORROW. INSTABILITY IS NOT
LACKING WITH CAPE VALUES RANGING FROM 1000 J/KG ACROSS THE PLAINS TO
2000 TO 3000 J/KG OVER THE HILLS. WITH A JET STREAK ACROSS ND
ENHANCING VERTICAL SHEAR...COULD SEE SOME STORMS BECOMING SEVERE
AGAIN TOMORROW.

EXTENDED...A FLAT UPPER RIDGE WILL DOMINATE THE WEATHER THROUGH MOST
OF NEXT WEEK AS A SERIES OF WEAK DISTURBANCES CROSS THE
AREA...CREATING A SLIGHT CHANCE OF THUNDERSTORMS OVER VARIOUS
PORTIONS OF THE FORECAST AREA EACH DAY. HIGH TEMPERATURES WILL BE
WELL INTO THE 90S ON THE PLAINS...WITH SOME 80S IN THE BLACK HILLS.

&&

.AVIATION...ISOLD/SCT TSTMS EXPECTED ACROSS THE AREA THIS EVENING
WITH A CHANCE OF THUNDERSTORMS OVER SOUTHWESTERN NORTH DAKOTA
OVERNIGHT. VFR CONDITIONS EXPECTED OVERNIGHT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

CALDERON/RICHARDS
Hazardous weather outlook, Aug 4, 5:00 AM MST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
600 AM MDT SAT AUG 4 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-051300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
600 AM MDT (700 AM CDT) SAT AUG 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON OVER NORTHEAST
WYOMING...AND MOVE INTO PARTS OF WESTERN SOUTH DAKOTA THIS EVENING.
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY AND AGAIN ON MONDAY. THERE
IS THE POSSIBILITY THAT SOME OF THESE STORMS MAY BECOME SEVERE...
PARTICULARLY OVER SOUTH CENTRAL AND PARTS OF WESTERN SOUTH DAKOTA.
LARGE HAIL AND STRONG WIND GUSTS WOULD BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

In the hours before

Local storm report, Aug 4, 11:34 AM MST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1234 PM MDT SAT AUG 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             6 S RAPID CITY          43.99N 103.23W
08/03/2007  E2.50 INCH       PENNINGTON         SD   PUBLIC

            2 BROKEN WINDOWS

0750 PM     HAIL             8 SE RAPID CITY         43.99N 103.12W
08/03/2007  E1.00 INCH       PENNINGTON         SD   PUBLIC

            ALSO ESTIMATED 40 MPH WINDS

0810 PM     HAIL             15 SE RAPID CITY        43.92N 103.02W
08/03/2007  E1.25 INCH       PENNINGTON         SD   PUBLIC

0830 PM     TSTM WND GST     3 SE FAIRBURN           43.66N 103.16W
08/03/2007  E60.00 MPH       CUSTER             SD   TRAINED SPOTTER

&&

MHOLM
Special weather statement, Aug 4, 2:39 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
339 PM MDT SAT AUG 4 2007

SDZ029-074-042345-
HERMOSA FOOT HILLS-SOUTHERN BLACK HILLS-
INCLUDING THE CITIES OF...BLUE BELL...BUFFALO GAP...
CENTER LAKE AND CUSTER
339 PM MDT SAT AUG 4 2007

.NOW...
...THUNDERSTORMS MOVING INTO THE AREA...

AT 334 PM MDT...A THUNDERSTORM WAS LOCATED 2 MILES SOUTHWEST OF
STOCKADE LAKE...OR ABOUT 3 MILES SOUTHEAST OF CUSTER...MOVING
SOUTHEAST AT 10 MPH.

THIS STORM WILL REACH SANATOR AROUND 340 PM MDT...BLUE BELL AROUND
350 PM MDT...PRINGLE AROUND 400 PM MDT...WIND CAVE VISITORS CENTER
AROUND 430 PM MDT...

SMALL HAIL...WIND GUSTS TO 40 MPH...AND FREQUENT CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED.

CARSTENS

The radar

The Rapid City radar (KUDX), 85 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Custer

When
August 4, 3:10 PM MST
Where
Custer County, Pringle
Measured
0.88 in hail
Reported by
Public
Coordinates
43.600, -103.600

Hail, Custer

When
August 4, 3:10 PM MST
Where
Custer County, 2 mi N of Pringle
Measured
1 in hail
Reported by
Public
Coordinates
43.629, -103.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39970, 39971.